Text Size
Smaller
Bigger

"Every morning I jump out of bed and step on a landmine. The landmine is me. After the explosion, I spent the rest of the day putting the pieces together." - Ray Bradbury1

The brain zaps: hard to describe, impossible to ignore and very poorly understood. Read on to learn:

  • More about how other people describe their brain zap symptoms
  • What likely causes the brain shivers
  • What worsens symptoms
  • What might improve your situation

Brain Zap Symptoms

People describe the sensations of a brain zap as like:

  • Sudden extreme dizziness
  • The feeling of an electric shock in your brain or a brain shiver
  • Feeling like your brain is shaking inside your head2 
  • Feeling like a flashbulb is going off in your head3
  • Feeling like there’s a strobe-light flashing in your head
  • A feeling of falling or vertigo
  • Feeling lightheaded for a few seconds after the occurrence of the brain shiver, or experiencing nausea or a ringing in the ears for a few seconds after the zap.
  • Feeling like you hit your funny-bone…in your brain

Why Do They Happen?

No one knows for sure why they happen or what’s going on in the brain when they happen. Since they occur during withdrawal from medications that increase serotonin, it is logical to assume that a temporary serotonin deficiency causes the symptoms during neural re-regulation.4

Are They Dangerous?

No. Although they are quite disconcerting, brain shivers aren’t considered harmful.

What Worsens the Brain Zaps?

Since brain zaps are a symptom of SSRI/SNRI or tramadol withdrawal, you can probably minimize your brain zaps with a slower taper rate.

Anecdotal reports indicate the following may also exacerbate your brain zaps:

  • Making sudden movements, especially sudden head turns
  • Moving your eyes from side to side quickly
  • Bending down
  • Being very tired
  • Having a cold or fever

Is Brain Shivers or Brain Zaps a Medical Term?

Not really. For lack of a better term doctors sometimes code brain shivers under the term paraesthesia.

Paresthesia is defined by the National Institute of Neurological Disorders and Stroke as:

  • A  burning or prickling sensation that is usually felt in the hands, arms, legs, or feet, but can also occur in other parts of the body. The sensation, which happens without warning, is usually painless and described as tingling or numbness, skin crawling, or itching.5

Treatments

There is no known treatment to alleviate brain zaps.2

As always, talk to your doctor before making any medication discontinuation decision. Some suggestions your doctor might make include:

  1. If tapering and symptoms are bearable, just wait them out, as they’ll probably dissipate within a few days.
  2. If tapering and brain zaps are unbearable, try slowing the rate of taper or returning to a dose that’s manageable and then restarting your taper at a slower rate.
  3. If tapering off an antidepressant with a quick half life, switch to an antidepressant with a long half life.6

Alternative Remedies?

Anecdotal reports indicate the following supplements may help.

  • Omega 3 fish oil supplements are frequently recommended in forums as a treatment to reduce brain zaps.
  • A multi-vitamin and/or vitamin B-12

Note – these recommendations come from laypersons without medical training. Do not take these endorsements as expert advice.

Share Your Experiences

This symptom is a poorly understood creation of modern medicine. Hopefully we will someday update this page with research-backed treatments that work, but until that time, people enduring the brain zaps aren’t left with much to go on.

Given this situation, if you live with the brain zaps and you find a treatment, supplement or home-remedy that seems to help, please leave a comment below to share what you know, because what works for you might also work for someone else.

 
 
 
 
 
 
 
 
 
 
References
Share It Share this page on Google+, Facebook or Twitter Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Oct 11, 2013

Creative Commons License
Copyright Notice
We welcome republishing of our content on condition that you credit Choose Help and the respective authors. This article is licensed under a Creative Commons License.
Helpful Reading
Coping with Restless Legs during Opiate Withdrawal
Tips for Coping with Opiate Withdrawal Induced Restless Legs Syndrome © Iamarocker
Those creepy-crawly-jumpy legs that make sleep impossible – there are few things worse than the restless legs of opiate withdrawal. Only time will solve the problem, but there are medications and home-remedy treatments that can minimize their severity. Read on to get the tips you need to get to sleep. Read Article
Detox October 01, 2013 (4)
Tramadol Withdrawal and Tapering Guidelines
Tramadol Detox – Withdrawal and Tapering Guidelines © (OvO)
A how-to guide to tramadol tapering - What to expect from tramadol withdrawal, how to taper, example tapering schedules to minimize your discontinuation symptoms and practical advice on low dose reduction tapering. Read Article
Detox October 17, 2013 (12)
Antidepressants in Addiction Treatment?
Antidepressants in Drug Treatment – A Guide to SSRIs in Addiction Treatment © PublicDomainPictures
Should you take an antidepressant during early recovery - or while still drinking/using? Does your substance abuse cause your depression or is it the other way around? Read on for an overview of your options and for more information on when SSRIs will help, and when they won’t. Read Article
Drug Treatment October 28, 2013
Find Help In...
Like Our Site? Follow Us!